Georgia, 2018Damaging Winds in Georgia, August 8, 2018
August 8, 2018 · NWS CAE · 2 events in 1 county or zone
An upper level disturbance and surface trough contributed to a band of scattered thunderstorms developing and moving through the region in the evening, some of which reached severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and surface trough contributed to a band of scattered thunderstorms developing and moving through the region in the evening, some of which reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 8, 7:12 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 8, 7:12 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
812 PM EDT Wed Aug 8 2018
.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. The upper ridge will gradually weaken
late this week into this weekend as an upper trough digs into
the eastern US.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convective coverage may increase this evening as an upper-level
shortwave trough pushes into the Southern Appalachians. Outflow
from convection developing along the higher terrain and in the
SC Upstate may trigger thunderstorms which push into the western
forecast area this evening. Storms should diminish late this
evening and overnight with the upper disturbance remaining to
our west.
Severe Potential: Steep lapse rates and a deep inverted V
sounding support the potential for isolated downburst winds in
pulse-type thunderstorms. Although, deep moisture over the
Southeast will limit evaporative cooling and keep DCAPE values
around or less than 800 J/kg. It seems reasonable that there
will be a few strong to severe storms this evening. PWAT
values around 2.0 inches suggest high rain rates and localized
flash flooding will also be possible. Mean wind speeds around 10
kts should promote some storm motion and generally limit the
threat to flood-prone areas.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
An upper level trough will amplify over the eastern half of the
country through Friday night. Short wave energy move through the
trough will affect the area mainly on Thursday. At the surface,
a lee side trough will linger over the Carolinas. The airmass
will remain moist and unstable. Scattered showers and storms
will continue each day. Have indicated pops in the 30 to 40
percent range. The threat of locally heavy rainfall along with a
few strong wind gusts will continue. High temperatures both day
will range from the low to mid 90s with overnight lows in the
lower 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models remain consistent with deepening the trough over the
east coast this weekend. By Sunday, an upper low will close off
across the lower Great Lakes/Ohio Valley region producing a
deep southerly flow across the region. A slow moving cold front
will move into the area this weekend and exit late Tuesday. We
can expect an increased chance for showers and storms Saturday
through Tuesday. Drier air looks to arrive Tuesday night into
Wednesday.
High temperatures will be in the upper 80s and lower 90s with
lows in the low 70s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions to dominate the TAF period...with some potential
for convection.
Satellite imagery and radar returns show thunderstorms west of
the TAF sites continuing to move eastward. With the loss of
heating and strongest cells expected to move just north of the
terminals have included vicinity for showers as weakening is
expected prior to arrival. Convection will dissipate by the
early morning hours. Fog and stratus potential remains too low
to include due to strong low level jet development overnight.
Winds will increase in the late morning hours with cumulus
developing from midday through the end of the period. Convection
will be possible after 17z however timing and coverage remain
too low to include mention attm.
EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection
expected each day as well as late night/early morning fog and
stratus.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 8, 2:44 AM EST, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
344 AM EDT Wed Aug 8 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
344 AM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Showers and thunderstorms are expected to develop once again this
afternoon. Stronger storms will be capable of heavy rainfall, along
with periods of strong gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 4:19 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT WED AUG 8 2018
SCZ016-082145-
Chesterfield SC-
519 PM EDT WED AUG 8 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield County Until 545 PM EDT....
At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cheraw, moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Cheraw and Patrick.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7990
3450 7992 3449 7997 3450 7998 3449 8003
3449 8005 3446 8011 3464 8002 3473 7989
3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2119Z 240DEG 21KT 3461 7991
LCVLocal storm report, Aug 8, 5:04 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 2 NW CHERAW 34.73N 79.92W
08/08/2018 E0.25 INCH CHESTERFIELD SC TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL ALONG HIGHWAY
52 NEAR CHERAW.
&&
LCVSpecial weather statement, Aug 8, 6:09 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
709 PM EDT WED AUG 8 2018
SCZ015-021-022-082345-
Fairfield SC-Lancaster SC-Kershaw SC-
709 PM EDT WED AUG 8 2018
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...southwestern Lancaster and northwestern Kershaw Counties
Until 745 PM EDT....
At 708 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles south of Great Falls, or 13 miles east of
Winnsboro, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
This storm will remain over mainly rural areas near the Kershaw and
Lancaster county line.
LAT...LON 3435 8060 3439 8094 3455 8093 3454 8088
3456 8087 3458 8061
TIME...MOT...LOC 2308Z 279DEG 16KT 3445 8086Special weather statement, Aug 8, 6:28 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
728 PM EDT WED AUG 8 2018
SCZ015-016-022-090000-
Lancaster SC-Chesterfield SC-Kershaw SC-
728 PM EDT WED AUG 8 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Lancaster...western Chesterfield and Kershaw Counties Through 800 PM
EDT....
At 726 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Pageland
southwestward into the Liberty Hill and Westville area of northern
Kershaw County. Movement was eastward at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...Pageland,
Kershaw, Jefferson, Ruby, Bethune and Mount Croghan.
LAT...LON 3417 8054 3428 8082 3432 8080 3482 8045
3481 7999
TIME...MOT...LOC 2326Z 289DEG 19KT 3481 8042 3433 8075Special weather statement, Aug 8, 6:56 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
756 PM EDT WED AUG 8 2018
SCZ020-090030-
Newberry SC-
756 PM EDT WED AUG 8 2018
...Strong Thunderstorms Approaching Newberry County from the
West...
At 753 PM EDT...National Weather Service doppler radar indicated
likely severe thunderstorms in Laurens County moving toward Newberry
County. The storms will likely move into Newberry County near 830
pm. If weakening does not occur a severe thunderstorm warning will
be needed. Be on the lookout for threatening weather. A small
interior room on the lowest floor usually offers the best protection
from severe thunderstorms.
LAT...LON 3449 8157 3445 8154 3449 8149 3449 8144
3409 8151 3410 8157 3415 8164 3419 8173
3417 8177 3418 8186 3415 8187 3415 8190
3418 8190 3421 8194 3425 8191 3430 8190
3437 8178 3453 8164
TIME...MOT...LOC 2353Z 289DEG 18KT 3440 8205Thunderstorm Wind, Columbia
- When
- August 8, 7:29 PM EST to 7:32 PM EST
- Where
- Columbia County, 1.34 mi WNW of Martinez
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.530, -82.100
Public report, via social media, of a couple of trees down, blocking the roadway between Evans and Martinez.
Thunderstorm Wind, Columbia
- When
- August 8, 8:30 PM EST to 8:35 PM EST
- Where
- Columbia County, 2.21 mi NE of Martinez
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.540, -82.050
Columbia Co dispatch confirmed media report of a fallen tree that grazed the front of a home, blocking the front door, on Crown Point Dr.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767493, 767494.